Long-term use of pain relievers may increase the risk for hearing loss, according to new findings.
Researchers prospectively tracked the use of pain relievers and self-reported hearing loss in 55,850 women over six years. They found that compared with women who used nonsteroidal anti-inflammatory drugs (such as ibuprofen or naproxen) two or more times a week for less than a year, those who regularly used them for six years or more were 10 percent more likely to report defective hearing. Using acetaminophen (Tylenol) at the same levels was associated with a 9 percent increase in hearing loss.
The study, in the American Journal of Epidemiology, found no association of hearing loss with the long-term use of aspirin.
The lead author, Brian M. Lin, a resident in otolaryngology at Harvard, acknowledged that the effect was modest. But, he said, “Although the magnitude of effect is low, because prevalence of use is so high, it can have large implications for public health.”
Still, he was not advising people to avoid these pain medicines. “This study does not support stopping taking these medicines if they’re needed,” he said. “But people should be aware of the risk, and should talk to their doctor just to see if they really need to be on them.”
The authors stressed that this is an observational study that does not prove cause and effect.